Browse

You are looking at 1 - 6 of 6 items

Open access

Nicholas R Zessis, Jennifer L Nicholas and Stephen I Stone

Summary

Bilateral adrenal hemorrhages rarely occur during the neonatal period and are often associated with traumatic vaginal deliveries. However, the adrenal gland has highly regenerative capabilities and adrenal insufficiency typically resolves over time. We evaluated a newborn female after experiencing fetal macrosomia and a traumatic vaginal delivery. She developed acidosis and acute renal injury. Large adrenal hemorrhages were noted bilaterally on ultrasound, and she was diagnosed with adrenal insufficiency based on characteristic electrolyte changes and a low cortisol (4.2 µg/dL). On follow-up testing, this patient was unable to be weaned off of hydrocortisone or fludrocortisone despite resolution of hemorrhages on ultrasound. Providers should consider bilateral adrenal hemorrhage when evaluating critically ill neonates after a traumatic delivery. In extreme cases, this may be a persistent process.

Learning points:

  • Risk factors for adrenal hemorrhage include fetal macrosomia, traumatic vaginal delivery and critical acidemia.

  • Signs of adrenal hemorrhage include jaundice, flank mass, skin discoloration or scrotal hematoma.

  • Adrenal insufficiency often is a transient process when related to adrenal hemorrhage.

  • Severe adrenal hemorrhages can occur in the absence of symptoms.

  • Though rare, persistent adrenal insufficiency may occur in extremely severe cases of bilateral adrenal hemorrhage.

  • Consider adrenal hemorrhage when evaluating a neonate for shock in the absence of an infectious etiology.

Open access

Charlotte Boughton, David Taylor, Lea Ghataore, Norman Taylor and Benjamin C Whitelaw

Summary

We describe severe hypokalaemia and hypertension due to a mineralocorticoid effect in a patient with myelodysplastic syndrome taking posaconazole as antifungal prophylaxis. Two distinct mechanisms due to posaconazole are identified: inhibition of 11β hydroxylase leading to the accumulation of the mineralocorticoid hormone 11-deoxycorticosterone (DOC) and secondly, inhibition of 11β hydroxysteroid dehydrogenase type 2 (11βHSD2), as demonstrated by an elevated serum cortisol-to-cortisone ratio. The effects were ameliorated by spironolactone. We also suggest that posaconazole may cause cortisol insufficiency. Patients taking posaconazole should therefore be monitored for hypokalaemia, hypertension and symptoms of hypocortisolaemia, at the onset of treatment and on a monthly basis. Treatment with mineralocorticoid antagonists (spironolactone or eplerenone), supplementation of glucocorticoids (e.g. hydrocortisone) or dose reduction or cessation of posaconazole should all be considered as management strategies.

Learning points:

  • Combined hypertension and hypokalaemia are suggestive of mineralocorticoid excess; further investigation is appropriate.

  • If serum aldosterone is suppressed, then further investigation to assess for an alternative mineralocorticoid is appropriate, potentially using urine steroid profiling and/or serum steroid panelling.

  • Posaconazole can cause both hypokalaemia and hypertension, and we propose that this is due to two mechanisms – both 11β hydroxylase inhibition and 11β HSD2 inhibition.

  • Posaconazole treatment may lead to cortisol insufficiency, which may require treatment; however, in this clinical case, the effect was mild.

  • First-line treatment of this presentation would likely be use of a mineralocorticoid antagonist.

  • Patients taking posaconazole should be monitored for hypertension and hypokalaemia on initiation and monthly thereafter.

Open access

Ayanthi A Wijewardene, Sarah J Glastras, Diana L Learoyd, Bruce G Robinson and Venessa H M Tsang

Summary

Medullary thyroid cancer (MTC) is a rare neuroendocrine tumour that originates from the parafollicular cells of the thyroid gland. The most common presentation of MTC is with a single nodule; however, by the time of diagnosis, most have spread to the surrounding cervical lymph nodes. Cushing’s syndrome is a rare complication of MTC and is due to ectopic adrenocorticotrophic hormone (ACTH) secretion by tumour cells. Cushing’s syndrome presents a challenging diagnostic and management issue in patients with MTC. Tyrosine kinase inhibitors (TKI) previously used for the management of metastatic MTC have become an important therapeutic option for the management of ectopic ACTH in metastatic MTC. The article describes three cases of ectopic ACTH secretion in MTC and addresses the significant diagnostic and management challenges related to Cushing’s syndrome in metastatic MTC.

Learning points:

  • Medullary thyroid cancer (MTC) is a rare neuroendocrine tumour.

  • Cushing’s syndrome is a rare complication of MTC that has a significant impact on patients’ morbidity and mortality.

  • Tyrosine kinase inhibitors (TKI) provide an important therapeutic option for the management of ectopic ACTH in metastatic MTC.

Open access

Runa Acharya and Udaya M Kabadi

Summary

Diabetic ketoacidosis (DKA) is commonly encountered in clinical practice. The current case is a unique and rare presentation of DKA as the initial manifestation of Cushing’s disease secondary to ACTH-secreting pituitary adenoma. Appropriate management as elaborated in the article led to total remission of diabetes as well as the Cushing’s disease.

Learning points:

  • DKA is a serious and potentially life-threatening metabolic complication of diabetes mellitus.

  • Some well-known precipitants of DKA include new-onset T1DM, insulin withdrawal and acute illness.

  • In a patient presenting with DKA, the presence of a mixed acid–base disorder warrants further evaluation for precipitants of DKA.

  • We present a rare case of DKA as an initial manifestation of Cushing’s disease secondary to ACTH-producing pituitary adenoma.

Open access

Yael R Nobel, Maya B Lodish, Margarita Raygada, Jaydira Del Rivero, Fabio R Faucz, Smita B Abraham, Charalampos Lyssikatos, Elena Belyavskaya, Constantine A Stratakis and Mihail Zilbermint

Summary

Autosomal recessive pseudohypoaldosteronism type 1 (PHA1) is a rare disorder characterized by sodium wasting, failure to thrive, hyperkalemia, hypovolemia and metabolic acidosis. It is due to mutations in the amiloride-sensitive epithelial sodium channel (ENaC) and is characterized by diminished response to aldosterone. Patients may present with life-threatening hyperkalemia, which must be recognized and appropriately treated. A 32-year-old female was referred to the National Institutes of Health (NIH) for evaluation of hyperkalemia and muscle pain. Her condition started in the second week of life, when she was brought to an outside hospital lethargic and unresponsive. At that time, she was hypovolemic, hyperkalemic and acidotic, and was eventually treated with sodium bicarbonate and potassium chelation. At the time of the presentation to the NIH, her laboratory evaluation revealed serum potassium 5.1 mmol/l (reference range: 3.4–5.1 mmol/l), aldosterone 2800 ng/dl (reference range: ≤21 ng/dl) and plasma renin activity 90 ng/ml/h (reference range: 0.6–4.3 ng/ml per h). Diagnosis of PHA1 was suspected. Sequencing of the SCNN1B gene, which codes for ENaC, revealed that the patient is a compound heterozygote for two novel variants (c.1288delC and c.1466+1 G>A), confirming the suspected diagnosis of PHA1. In conclusion, we report a patient with novel variants of the SCNN1B gene causing PHA1 with persistent, symptomatic hyperkalemia.

Learning points

  • PHA1 is a rare genetic condition, causing functional abnormalities of the amiloride-sensitive ENaC.

  • PHA1 was caused by previously unreported SCNN1B gene mutations (c.1288delC and c.1466+1 G>A).

  • Early recognition of this condition and adherence to symptomatic therapy is important, as the electrolyte abnormalities found may lead to severe dehydration, cardiac arrhythmias and even death.

  • High doses of sodium polystyrene sulfonate, sodium chloride and sodium bicarbonate are required for symptomatic treatment.

Open access

Manas Ghosh, Ambarish Bhattacharya, Kaushik Ghosh, Atri Chatterjee, Sisir Chakraborty and Sanat Kumar Jatua

Summary

Motor neuron disease (MND) is a progressive devastating neurodegenerative disease, which universally progresses towards death. Hence, every attempt should be made to find out if there are any treatable conditions, which can mimic MND. Herein, we describe a case of hypercalcaemia due to primary hyperparathyroidism confused as MND and subsequently cured with parathyroid surgery.

Learning points

  • Any patient with neurological disorder should have a screening of all the common electrolytes including calcium as electrolyte imbalance can present with paralysis (e.g. hypokalaemia) to amyotrophic lateral sclerosis (e.g. hypercalcaemia).

  • No patient should be stamped as having MND without having a proper work-up of all its differentials as there might be a treatable condition masquerading as MND.